Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 45, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 16, 2023, 5:32 PM EDT for Person County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2023, 5:32 PM EDT (21:32 UTC)
- Expired
- May 16, 2023, 6:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:03 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:22 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 16, 3:22 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 322 PM EDT Tue May 16 2023 .SYNOPSIS... A cold front will approach the area later today, bringing unsettled weather through tonight as the front crosses the region. This front will push to our south on Wednesday as high pressure begins to build in from the north, resulting in less humid and slightly cooler weather for late week. && .NEAR TERM /THROUGH TONIGHT/... As of 315 PM Tuesday... ...Strong to severe storms with local flooding possible this late afternoon into tonight... Showers and thunderstorms are developing in the warm sector ahead of a cold front currently stretching northeast across the TN Valley. A prefrontal trough is moving east across the western Piedmont, and may help generate showers and thunderstorms this afternoon across the region before a larger area of storms move across the region associated with the cold front and upper shortwave tonight. Ridging aloft has helped many areas to become partly to mostly cloudy today, and the weak subsidence inversion may be helping to prevent many storms from developing along the prefrontal trough early this afternoon. Aside from that, increasing insolation and dewpoints in the mid-60s will likely overcome any inversion aloft by late afternoon and isolated to scattered convective activity is expected across the western Piedmont. Higher confidence in shower and thunderstorm activity remains with the approaching cold front later this evening and overnight. High- res CAMS slightly differ in the details of coverage and timing, but with the greatest coverage near the NC/VA border. With 0-6km shear of 40-50 kt and MUCAPE of 1500-2500 J/kg, strong and organized storms are possible, with the highest chances west of the Triangle. SPC has highlighted areas west of Highway 1 under a Slight Risk (level 2/5) and most areas elsewhere a Marginal Risk (level 1/5) for severe storms this afternoon and evening. Although lower-level shear is not too strong, curved hodographs and updraft helicity swaths show the potential for isolated tornadoes, as well. Precipitable water values around 1.75 inches will increase the potential for heavy rain and flash flooding, mainly over and north of the Triangle. Once the front moves towards the southern half of central NC, conditions may become more stable with the threat of severe weather diminishing across the area. The front should clear the area by late tonight, with all areas becoming dry by sunrise. Lows will remain mild, with temperatures only lowering to the mid-60s. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 125 PM Tuesday... Skies will clear from north to south Wednesday as cold front settles across South Carolina. As the front stalls to the south a few lingering showers are possible in the far southern portions of the FA. Pops have been trending drier, but still held onto low slight chance PoPs for Wednesday during the day for the southern portion of the Sandhills and the southern portion of the Coastal Plain. Northerly winds 5-10mph will start the day off before veering to a more easterly wind overnight. Gusts over night near the SC border could be up to 25 mph as surface high pressure over PA influences the area. Temperatures will be noticeably cooler than today as we will see dew points in the 50s everywhere by the afternoon. High temperatures will be in the upper 70s and low 80s north, to mid 80s south. .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 200 PM Tuesday... Surface high pressure over New England Thursday will slowly shift offshore Thursday afternoon. When the influence of the surface high weakens the the stalled front across South Carolina could bring showers into the far southern portion of the FA, although most recent models have held most of the precip to the south. For now trending drier for Thursday, but low slight chance PoPs remain in the forecast. The boundary across south Carolina will begin to push southeast late Thursday. With the increase of low level moisture and northeasterly flow in the mid levels, a weak mid level low pressure system could develop off the SC/NC coast by early Friday morning. The GFS has the low pressure off shore enough where Central NC will see minimal impact Friday afternoon where as the ECMWF model has a larger low pressure system with some impacts for the Central NC. For now, went with a blend of the two with slight chance PoPs along and east of I95 corridor for Friday afternoon and evening. A brief lull will occur Saturday as the disturbance moves up along the Mid- Atlantic coast and a cold front moves into the Mid-Atlantic from the west. A cold front associated with a mid level low pressure over the Great Lakes region will sweep across the Mid-Atlantic Friday and Saturday. However, the timing and coverage Central NC will see is uncertain as models diverge from each other beginning Saturday morning. For now kept PoPs around 30 percent for Saturday and into Sunday morning as the cold front moves across the region. By Sunday night, all of Central NC is expected to be dry as high pressure from the west begins to build into the region for Monday and Tuesday. Highs over the weekend and into early next week will be in the low 80s north to mid 80s in the south. Lows will be in the mid to upper 50s with areas to the south near 60. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 145 PM Tuesday... Aside from MVFR ceilings at KINT this afternoon, VFR conditions will continue for the next few hours. SHRA and TSRA will develop across the north and west later this afternoon through early tonight and push E/SE through the period. Sub-VFR conditions are expected in low ceilings, and reduced VIS in downpours. Gusty and erratic winds are expected near storms, along with strong up/downdrafts and frequent lightning. Conditions will begin to improve as storms exit the area late tonight, however MVFR ceilings are possible by daybreak. Winds shift north to northeast Wed morning. Beyond 18z Wed: VFR conditions should develop Wed, however low stratus may generate sub-VFR conditions at times overnight through the end of the week. An approaching front may bring sub-VFR conditions in showers and storms late Saturday through Sunday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield/JJT NEAR TERM...JJT SHORT TERM...CA LONG TERM...CA AVIATION...JJT
Hazardous weather outlook, May 16, 4:13 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 413 PM EDT Tue May 16 2023 NCZ007>010-021>026-038>041-172015- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake- 413 PM EDT Tue May 16 2023 ...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. In addition, isolated flooding is possible where multiple storms pass repeatedly over the same areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. NCZ011-027-028-042-043-073>078-083>086-088-089-172015- Halifax-Nash-Edgecombe-Johnston-Wilson-Stanly-Montgomery-Moore-Lee- Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 413 PM EDT Tue May 16 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Isolated strong to severe storms is possible through this evening. Damaging winds are the primary threat. Some isolated flooding is possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:10 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 50 min |
| May 16, 6:28 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 62 min |
| May 16, 6:56 PM EDT | Special Weather Statement | RAH | Granville, Vance | 64 min |
| May 16, 7:28 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Vance, Warren | 47 min |
| May 16, 7:53 PM EDT | Severe Thunderstorm Warning | RAH | Person | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.